Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 118, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2021, 4:57 PM CDT for 4 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2021, 4:57 PM CDT (21:57 UTC)
- Expired
- Sep 20, 2021, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lucas County, IA, Marion County, IA, Monroe County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS53 KDMX 202157
SVRDMX
IAC117-125-135-181-202245-
/O.NEW.KDMX.SV.W.0118.210920T2157Z-210920T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
457 PM CDT Mon Sep 20 2021
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in south central Iowa...
Northeastern Lucas County in south central Iowa...
Southern Marion County in south central Iowa...
Southeastern Warren County in south central Iowa...
* Until 545 PM CDT.
* At 457 PM CDT, a severe thunderstorm was located near
Melcher-Dallas, or 9 miles north of Chariton, moving east at 35
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Melcher-Dallas around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4102 9345 4126 9341 4135 9287 4116 9287
4116 9286 4098 9285
TIME...MOT...LOC 2157Z 263DEG 29KT 4115 9330
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Donavon1 follow-up statement
842
WWUS53 KDMX 202243
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
543 PM CDT Mon Sep 20 2021
IAC117-125-135-181-202253-
/O.EXP.KDMX.SV.W.0118.000000T0000Z-210920T2245Z/
Monroe IA-Lucas IA-Marion IA-Warren IA-
543 PM CDT Mon Sep 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE...
NORTHEASTERN LUCAS...SOUTHERN MARION AND SOUTHEASTERN WARREN COUNTIES
WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.
LAT...LON 4102 9345 4126 9341 4135 9287 4116 9287
4116 9286 4098 9285
TIME...MOT...LOC 2243Z 263DEG 29KT 4119 9283
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:53 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 20, 1:53 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 153 PM CDT Mon Sep 20 2021 .DISCUSSION.../Tonight through Monday/ Issued at 149 PM CDT Mon Sep 20 2021 *Storms will traverse area today/tonight -A few strong/severe storms possible *Quiet, seasonably cool/seasonable remainder of the forecast Discussion: Today/Tonight Storms... The anticipated strong/severe storm threat this afternoon and evening remains largely unchanged from previous few AFDs, though some details have changed. Mainly, the threat for prefrontal convection largely diminished with passage of morning showers and lingering cloud cover initiated by elongated prefrontal surface troughing. Had the surface troughs been stronger/more organized or the mid-level shortwave speedier, prefrontal convection may have been in play still. Regardless, the main show now focuses immediately along the front. The details along the front have changed little. The Obvious: Strong mechanical lift along the front will have no issue initiating convection. The Largely Unchanged: Effective and deep shear profiles remain mainly unidirectional and driven by speed differences, ML/MUCAPE values to around 1500 J/kg, poor mid-level lapse rates under 7 deg C/km, and inverted-V soundings ahead. Potentially Sneaky Details: Low level wind profile (about 0-1.5km) suggest potential window for convection to tap into orthogonal orientation to the line/cold front. Approaching mid-level wave over eastern Nebraska may catch up to the front over central Iowa, namely potentially improving mid-level lapse rates and updraft strengths. Putting it together: The main storm threat remains for strong/damaging winds as the cold front lights up and the linear storm mode takes hold, likely boosted when the eastern Nebraska shortwave catches the front (most likely along/east of I-35). Inverted V profiles ahead become less important considering the forcing mechanism, but while deep shear is not well oriented for a widespread/high confidence wind or QLCS tornado threat, the low level winds (0-1.5km) do suggest some potential for at least brief organization/rotation/enhancement. QLCS tornado or two may be possible, but am uncertain if the more orthogonal low level shear will be strong enough (about 20kts shear eyeballing 0-1.5km). Regardless, cannot be ruled out. Am not bullish on a damaging hail threat given the lackluster mid-level lapse rates and inability for much residence time due to questionable ability to organize and the progressive forcing mechanism. Beyond Today/Tonight... A predominantly quiet forecast prevails after tonight with large scale NW flow taking hold much of the time. While the currently approaching/passing upper level wave is expected to cut off and hang out in the Great Lakes Region into the end of the week, it is not anticipated to adversely affect our sensible weather. A subsequent upper low is then anticipated to move down from the Canadian Plains and into the Upper Midwest/Great Lakes late week into the weekend. A few recent runs have suggested an outside shot at some light precipitation as a weak cold front slides through, but is likely to struggle to produce anything with a quite dry air mass in place. Overall, expect highs to be seasonably cool to seasonable from Tuesday into the weekend with highs in the mid 60s to mid 70s dominating. Some warming to end the weekend and start next week appears likely with upper level ridging depicted amongst the synoptic guidance, resulting in forecast highs warming into the upper 70s to lower 80s Sunday into early next week. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1239 PM CDT Mon Sep 20 2021 Unsettled initial 6 to 9 hrs within the TAF period as a line of thunderstorms traverses the area this afternoon and evening. The main consequences will be reductions to MVFR and IFR conditions driven by ceilings, visibilities (rain/driving rain), and thunder. Improvements back to VFR will be seen overnight, but may be delayed a few hours by lingering MVFR to IFR cloud cover across northern sites KMCW/KALO. Elsewhere, expect VFR to return by around 03z at KFOD/KDSM, 06z at KOTM, and 09z at KMCW/KFOD. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, Sep 20, 2:25 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 225 PM CDT Mon Sep 20 2021 IAZ006-007-016-017-024>028-035>039-046>050-058>062-071>075- 081>086-092>097-211930- Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-Franklin- Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 225 PM CDT Mon Sep 20 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Severe Thunderstorm Watch is in effect for the area. Please refer to weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of any storm damage would be appreciated. IAZ004-005-015-023-033-034-044-045-057-070-211930- Emmet-Kossuth-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll- Audubon-Cass- 225 PM CDT Mon Sep 20 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CURTIS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 52 min |
| Sep 20, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 52 min |
| Sep 20, 6:34 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wayne | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.